In March 2008, in a pre-emptive move, Merck announced that its allergy/asthma drug, Singulair, might cause some people to act on suicidal thoughts. They didn't have any scientific evidence yet, but anecdotal evidence from patients had been coming in. The risk was serious enough that they felt they should let the public know. However, the FDA decided not to take it off the market or even issue a black box warning until the issue could be studied more closely.
Over the past few months, that's exactly what the American Lung Association has endeavored to do. Their findings are due to be published in an upcoming issue of the Journal of Allergy and Clinical Immunology.
So, two researchers at the Lung Association did what they call a "look back" study, where they analyzed data from Singulair's original pre-release clinical trials. They searched the data for clues that Singulair was having an effect on a patient's emotional well-being. The good news is they found no such signals in either adults or children.
It can be hard to identify side effects of medicines once the drug goes on the market, because evidence is based only on isolated physician or patient reports, without any scientific controls or ruling out other influencing factors. So, this study was useful because it compared a large number of people who took Singulair to people who had taken a placebo. As a result, true scientific conclusions could be made.
Chances are, Merck and other researchers will continue to study the effects -- both positive and negative -- of Singulair. But, for now, it seems likely that it continues to be a safe drug to use for most people. Which is great, because leukotriene modifiers like Singulair offer an important alternative to inhaled steroids for people with asthma and to antihistamines or nasal steroids for people with nasal allergies.
However, whether you are taking Singulair or not, if at any time you start to experience feelings of profound sadness and/or depression that do not go away -- especially if the feelings lead to thoughts of suicide -- be sure to alert your doctor and ask for help. Help can come in the form of both counseling and medication.
Published On: September 06, 2008